Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Allergic to penicillin

01/25/2010

Question:

i have always been told that i was allergic to penicillen as a baby i had a skin reaction to it, i have never taken it until now, i am 40 years, i was prescribed it for an infected tooth. i have been vomiting - could it be possible that this is the penicillen and should i try and get a different antibiotic?

Answer:

Certainly, if you have a history of a penicillin reaction, you should always use an alternative class of antibiotics.  Vomiting could be a side effect of the medication or consistent with an allergic reaction.  There are now penicillin skin test reagents available which are excellent for determining whether you are sensitized to penicillin or not.  These skin test reagents will tell whether you make specific IgE antibodies (allergic antibodies) to penicillin metabolites.  If they are negative, then it is very unlikely you are at risk for a subsequent "allergic/anaphylactic" reaction to penicillin.  However, you can still develop symptoms related to drug side effects, non-immunologic mechanisms or in relationship to other non-IgE mediated immunologic reactions.  I would see a board certified allergist experienced in the evaluation of drug reactions to clarify what is going on in your instance.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati